Kentucky, 2014

Hail in Kentucky, October 9, 2014

October 9, 2014 · NWS PAH · 1 event in 1 county or zone

Numerous thunderstorms occurred along and ahead of a warm front as it advanced northeastward across the Missouri Bootheel. The strongest cells within this disorganized area of storms produced hail up to the size of dimes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous thunderstorms occurred along and ahead of a warm front as it advanced northeastward across the Missouri Bootheel. The strongest cells within this disorganized area of storms produced hail up to the size of dimes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 9, 2:40 AM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Oct 9, 2:40 AM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
340 AM CDT Thu Oct 9 2014

.SHORT TERM...(Today through Saturday night)
Issued at 340 AM CDT THU OCT 9 2014

Let the wet pattern commence. The mid/upper flow over the PAH
forecast area will start out wnwrly, transitioning to zonal today.
Meanwhile, a sfc warm front is forecast to move nwd through about
two-thirds of the region today before being shoved back gradually swd
tonight and Fri by mid level shrtwv energy approaching from the
Central Plains. These ingredients will merge to create a surge of
showers from the west early today, including some tstm activity,
followed by a possible lull in the coverage of pcpn in the
afternoon.

Tonight and Fri, pcpn coverage is expected to ramp up
significantly as a wave of low pressure moves ewd across the PAH
forecast area. As time goes on, the atmosphere should become more
stable as a cooler air mass filters in from the north, limiting tstm
activity to mainly sern MO and wrn KY. This trend toward cooler
temperatures and showers will continue Fri night and Sat as the
wedge of cooler air deepens on north winds. The best chance of
rainfall will be across sern MO/wrn KY by then.

By Sat night, a wave of low sfc pressure developing over the lower
MS River valley will put us back into a warm advection pattern as
it moves into the area, which will increase the likelihood of
showers and tstms once again. This system will be driven by a srn
stream mid level shrtwv moving out of the Plains.

At this time, around two inches of rain is forecast through Sat
night on average. Higher amounts are possible in stronger cells. The
thinking at this time is that the relatively dry ground conditions
should be able to adequately absorb the expected rainfall, thus a
Flood Watch or Flash Flood Watch is not planned.

.LONG TERM...(Sunday through Wednesday)
Issued at 340 AM CDT THU OCT 9 2014

Confidence has improved with the early week system given the trend
in the GEFS ensembles toward the ECMWF, although expect more
refinement in timing as the event draws closer. This is a
progressive and robust system with a fairly amplified 500mb trough
that will progress east across the FA by Tuesday.

The two main concerns with this system are heavy rain and possibly
severe thunderstorms. Rainfall for Sunday through Tuesday morning
could easily average in the 1 to 3 inch range, so will have to watch
this in light of heavy rain forecast in the short term period.
However, as of now expect some recovery time in between (Sunday)
these two systems/heavy rainfall. Per our latest hydrologic
outlook...the forecast rainfall may not be enough to cause general
flooding problems but as always excessive rainfall in a short period
of time could cause localized flooding. However if either the
recovery time is lessened or amounts are greater...then the flooding
concern will be greater.

Regarding the possibility of severe thunderstorms...projected
instability and wind dynamics cause some concern for strong to
severe thunderstorms Monday/Monday Night based on current model
trends. Whether this concern is minimal...or more will have to be
determined as model solutions and resultant instability and wind
parameters become more clear.

The surface cold front will likely move into the FA Monday and
probably pass just east of the FA by Tuesday morning per the ECMWF,
WPC and other solutions. The GFS is a little slower and develops one
or more surface lows along the front. Keep in mind this is still
several days out and therefore subject to change.

Aside from Monday's temperature surge into the 70s...cooler/below
normal max temps are expected throughout the extended..at least
following the early week frontal passage.

&&

.AVIATION...
Issued at 340 AM CDT THU OCT 9 2014

Main adjustment with the 06z Thursday TAF issuance is the
introduction of MVFR/IFR ceilings for KCGI with the passage of the
warm front near this location and the increase in precipitation
over the same area. Otherwise, VFR to upper level MVFR ceilings
and visibilities will remain in place for the remainder of the WFO
PAH TAF locations with the issuance.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...DB
LONG TERM...RS
AVIATION...DB
Hazardous weather outlook, Oct 9, 3:58 AM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
458 AM CDT THU OCT 9 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
458 AM CDT THU OCT 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWESTERN INDIANA...WESTERN KENTUCKY AND SOUTHEASTERN
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE INTO THE REGION
FROM THE WEST THIS MORNING. THERE MAY BE A LULL IN THE ACTIVITY
FOR A WHILE THIS AFTERNOON...BUT THUNDERSTORMS ARE EXPECTED TO
BECOME MORE NUMEROUS TONIGHT...ESPECIALLY ACROSS SOUTHEASTERN
MISSOURI AND WESTERN KENTUCKY. THE PRIMARY HAZARDS WILL BE LOCALLY
HEAVY RAIN AND DANGEROUS LIGHTNING. PLEASE REFER TO THE HYDROLOGIC
OUTLOOK FOR DETAILS ON RAINFALL AMOUNTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THROUGH SATURDAY NIGHT...SCATTERED TO WIDELY SCATTERED THUNDERSTORMS ARE
FORECAST FOR MAINLY SOUTHEASTERN MISSOURI AND WESTERN KENTUCKY. THE
PRIMARY HAZARDS WILL BE LOCALLY HEAVY RAIN AND DANGEROUS LIGHTNING.

THUNDERSTORM ACTIVITY WILL BECOME MORE WIDESPREAD SUNDAY THROUGH
MONDAY NIGHT. THERE IS SOME POTENTIAL FOR SEVERE THUNDERSTORMS TO
DEVELOP SOMETIME DURING MONDAY OR MONDAY NIGHT AHEAD OF A COLD
FRONT. IN ADDITION TO DAMAGING WIND OR HAIL...HEAVY RAINFALL IS
POSSIBLE. PLEASE REFER TO THE HYDROLOGIC OUTLOOK FOR DETAILS ON
RAINFALL AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HEAVY RAIN ARE APPRECIATED IN THE NEAR TERM.
SPOTTER ACTIVATION MAY BE REQUESTED MONDAY OR MONDAY NIGHT.

In the hours before

Special weather statement, Oct 9, 5:13 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
613 AM CDT THU OCT 9 2014

KYZ007-010-091200-
CRITTENDEN KY-LIVINGSTON KY-
613 AM CDT THU OCT 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN CRITTENDEN AND
CENTRAL LIVINGSTON COUNTIES IN WESTERN KENTUCKY UNTIL 700 AM CDT...

AT 612 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF BURNA...OR 15 MILES NORTHEAST OF
METROPOLIS...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  BURNA...SALEM AND SMITHLAND.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3738 8833 3729 8825 3723 8822 3714 8822
      3708 8824 3706 8827 3707 8840 3710 8844
      3714 8842 3720 8843 3726 8850
TIME...MOT...LOC 1113Z 265DEG 22KT 3723 8846
Special weather statement, Oct 9, 5:30 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
630 AM CDT THU OCT 9 2014

KYZ006-008-091230-
GRAVES KY-MARSHALL KY-
630 AM CDT THU OCT 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAVES AND MARSHALL
COUNTIES IN WESTERN KENTUCKY UNTIL 730 AM CDT...

AT 630 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF BENTON...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  BENTON AND DRAFFENVILLE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3702 8845 3705 8836 3700 8827 3692 8820
      3676 8814 3676 8853 3684 8863 3694 8863
      3694 8848
TIME...MOT...LOC 1130Z 261DEG 28KT 3685 8841
Special weather statement, Oct 9, 6:04 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
704 AM CDT THU OCT 9 2014

KYZ011>013-016-017-021-022-091300-
CALDWELL KY-CHRISTIAN KY-HOPKINS KY-LYON KY-MUHLENBERG KY-TODD
KY-TRIGG KY-
704 AM CDT THU OCT 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOPKINS COUNTY...
NORTHERN CHRISTIAN...NORTHERN TODD AND SOUTHERN MUHLENBERG COUNTIES
IN SOUTH CENTRAL KENTUCKY...AND CALDWELL...TRIGG AND LYON COUNTIES
IN WESTERN KENTUCKY UNTIL 800 AM CDT...

AT 700 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS...INCLUDING NEAR PRINCETON...NEAR
APEX ...NEAR EDDYVILLE AND NEAR CADIZ KY. THESE STORMS WERE MOVING
EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  CADIZ...DAWSON SPRINGS...WEIR...DUNMOR AND CLIFTY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3710 8693 3706 8696 3705 8705 3695 8705
      3692 8708 3691 8727 3671 8807 3698 8821
      3716 8810 3719 8779 3721 8694
TIME...MOT...LOC 1200Z 266DEG 24KT 3701 8722

The radar

The Paducah radar (KPAH), 50 km away, was scanning. The volume nearest the first event began at 12:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Livingston

When
October 9, 6:04 AM CST
Where
Livingston County, 1.08 mi NE of Grand Rivers
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
37.012, -88.217

Dime-size hail was reported over Lake Barkley near Barkley Dam.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541875.